Iowa, 2018

Damaging Winds and Heavy Rain in Iowa, June 2, 2018

June 2, 2018 · NWS DMX · 15 events in 8 counties and zones

June started off wet and fairly active, with widespread rain moving across the state in the form of a degrading quasi-linear convective system. Initially, the strongest portion of the QLCS tracked across the southeast portions of Iowa, following the MUCAPE gradient (1000-3000 J/kg) and better effective shear environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

June started off wet and fairly active, with widespread rain moving across the state in the form of a degrading quasi-linear convective system. Initially, the strongest portion of the QLCS tracked across the southeast portions of Iowa, following the MUCAPE gradient (1000-3000 J/kg) and better effective shear environment. While heavy rainfall was the most widespread effect, severe wind gusts were recorded in and around Atlantic, IA. Further north, convective activity was less severe, primarily just rain, until a wake low developed and continued to track eastward. A number of severe wind gusts and damage reports were recorded, including a measured 88 mph gust in Hampton. Lastly, as the parent low tracked across the state later in the day, a funnel cloud was pictured in the Readlyn area along the primary boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 1, 11:28 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 1, 11:28 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1228 AM CDT Sat Jun 2 2018

.DISCUSSION.../Tonight through Friday/
Issued at 300 PM CDT Fri Jun 1 2018

Much of the region remains under the influence of an amplified
pattern, with hot conditions present underneath a building ridge
and a deep upper level low over the northern Rockies. Much of the
state is experiencing another day in the low to mid 90s with
relatively weak and disorganized flow at the surface. Strong
southerly flow ahead of the upper level low has advected a highly
unstable airmass northward over much of the central and northern
Plains. Severe weather is likely as deep convection initiates
this afternoon and evening in a zone of enhanced frontal
convergence in central NE/SD. The threat for severe weather shifts
eastward toward the Missouri River Valley late this evening
and overnight as the storms track southeast along an instability
axis and congeal into an organized linear structure. Uncertainty
remains as to the extent of the severe weather threat in our area
overnight. Most HREF members keep the favored corridor of
instability down through southeast NE into northwest MO.
Meanwhile, the NAM/HRRR/ESRL HRRR bring the strong instability and
potential for severe weather further north into southwest Iowa.
Steep mid-level lapse rates and enhanced deep layer shear would
support a threat of some hail and damaging wind gusts, especially
if the system can remain surface based and maintain a balanced
cold pool.

Regardless of the severe weather threat showers and storms are
likely across much of the area overnight through tomorrow morning
as deep layer ascent increases with the approaching upper level
trough. Another round of showers and storms materialize Saturday
afternoon as a cold front is forced through the state. Cloud cover
and recovery issues behind the morning convection raise questions
with respect to the strength and spatial extent of the later day
activity, but at this time areas east of east of I-35 stand the
best chance to see precipitation.

Sunday looks quiet pleasant as surface high pressure settles into
the area and highs closer to seasonal normals in the 70s to low
80s. Above normal temperatures expected to return by Tuesday and
through much of next week as another ridge builds over the
Plains. Increasing moist southerly flow over the latter half of
the week will promote daily slight/low chance PoPs, but these
some of these periods should be dry as models get a better handle
on the timing of weak waves rounding the top of the ridge. Some
degree of severe weather risk will likely exist during this
period, but weak flow aloft will be a mitigating factor as the
ridge aloft forces the main jet stream north of the area.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1228 AM CDT Sat Jun 2 2018

A line of storms will pass through central Iowa tonight into
Saturday morning. There will be restricted visibilities and
ceilings in and around thunderstorms, otherwise generally VFR
conditions. The storms may redevelop east of the I35 corridor on
Saturday afternoon before quickly exiting the area. Widespread VFR
conditions are expected behind the front as it moves across the
state on Saturday with increasing west to northwest winds after
passage of the boundary.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Martin
AVIATION...Cogil
Hazardous weather outlook, Jun 1, 2:15 PM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
315 PM CDT Fri Jun 1 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-022015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
315 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered to widespread thunderstorms are likely late tonight
into early Saturday morning. Some strong to severe storms are
possible in southwest Iowa, capable of damaging winds, hail, and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional storms are possible Saturday afternoon and evening,
mainly east of Interstate 35. The threat for severe weather looks
low at this time.

Chances for thunderstorms return to the forecast on Wednesday and
Thursday, but the threat for severe weather remains uncertain for
that time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

In the hours before

Special weather statement, Jun 2, 12:48 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
148 AM CDT SAT JUN 2 2018

IAZ057-070-020745-
Audubon IA-Cass IA-
148 AM CDT SAT JUN 2 2018

...Line of Storms in Western Iowa With Strong Winds...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Walnut to near Griswold to
near Red Oak. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Atlantic, Griswold, Anita, Exira, Elk Horn, Lewis, Massena,
Kimballton, Cumberland, Brayton, Marne, Wiota, Lake Anita State Park,
Griswold Park, Cold Springs State Park, Atlantic Municipal Airport
and Anita Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4168 9509 4169 9475 4160 9474 4160 9470
      4116 9470 4116 9516
TIME...MOT...LOC 0646Z 272DEG 28KT 4156 9514 4127 9516 4105 9524

Podrazik

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 heavy rain, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 2, 12:48 AM CST
Where
Cass County, 0.69 mi N of Atlantic Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.410, -95.050

Atlantic Municipal Airport AWOS recorded a wind gust of 61 mph.

Thunderstorm Wind, Cass

When
June 2, 12:50 AM CST
Where
Cass County, 0.69 mi N of Atlantic Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.410, -95.050

Atlantic Municipal Airport AWOS recorded a 61 mph wind gust.

Thunderstorm Wind, Cass

When
June 2, 12:55 AM CST
Where
Cass County, Atlantic
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
41.400, -95.020

Atlantic Municipal Airport AWOS recorded a 66 mph wind gust.

Heavy Rain, Clarke

When
June 2, 2:45 AM CST to 6:00 AM CST
Where
Clarke County, 1.04 mi W of Murray
Reported by
Trained Spotter
Coordinates
41.050, -93.990

Trained spotter recorded heavy rainfall of 2.36 inches storm total.

Heavy Rain, Clarke

When
June 2, 2:45 AM CST to 6:00 AM CST
Where
Clarke County, 1.25 mi ENE of Murray
Reported by
Trained Spotter
Coordinates
41.060, -93.950

Trained spotter recorded heavy rainfall of 2.25 inches storm total.

Heavy Rain, Clarke

When
June 2, 2:45 AM CST to 6:30 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.950

Trained spotter recorded heavy rainfall of 2.4 inches storm total.

Heavy Rain, Decatur

When
June 2, 6:00 AM CST
Where
Decatur County, 0.69 mi N of (30i)lamoni Muni Arp
Reported by
ASOS
Coordinates
40.640, -93.900

Lamoni Municipal Airport ASOS recorded heavy rainfall of 2.3 inches over the last 24 hours.

Thunderstorm Wind, Webster

When
June 2, 6:05 AM CST
Where
Webster County, 0.86 mi NW of (Fod)ft Dodge Muni A
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.560, -94.190

Trained spotter reported a 1 and 1/2 foot diameter tree down and estimated 50 plus mph wind gusts. Report came via social media.

Thunderstorm Wind, Cerro Gordo

When
June 2, 7:19 AM CST
Where
Cerro Gordo County, 0.69 mi N of Mason City
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.160, -93.200

Public reported several instances of large branches down on trees on the east side of town.

Thunderstorm Wind, Cerro Gordo

When
June 2, 7:19 AM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.160, -93.330

Mason City Municipal Airport ASOS recorded a 58 mph wind gust.

Thunderstorm Wind, Franklin

When
June 2, 7:35 AM CST
Where
Franklin County, Hampton
Measured
76 kt (87 mph) measured gust
Reported by
AWOS
Coordinates
42.750, -93.200

Hampton Municipal Airport AWOS recorded an 88 mph wind gust.

Thunderstorm Wind, Cerro Gordo

When
June 2, 7:50 AM CST
Where
Cerro Gordo County, 1.47 mi NNE of Mason City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.170, -93.190

Trained spotter reported large tree damage.

Thunderstorm Wind, Butler

When
June 2, 8:30 AM CST
Where
Butler County, 0.69 mi N of Aplington
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
42.590, -92.880

Public reported a 2 foot diameter tree down.

Thunderstorm Wind, Butler

When
June 2, 8:35 AM CST
Where
Butler County, 0.69 mi N of Parkersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.580, -92.780

Broadcast media, KWWL, reported 6 to 8 inch diameter trees down and other items blowing down the street.

Funnel Cloud, Bremer

When
June 2, 4:30 PM CST
Where
Bremer County, 0.51 mi E of Readlyn
Reported by
Social Media
Coordinates
42.700, -92.220

KWWL relayed a viewer photo of a funnel cloud.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758601, 758603, 758605, 758609, 758621, 758626, 758622, 758624, 758627, 758628, 758630, 758632, 758634, 758636, 758637.